Equine Anti Inflammatory Bute - Side Effects
Phenylbutazone a non-steroidal equine anti-inflammatory or simply called Bute has been around for decades. The medication is proven to be an effective treatment for equine pain management and commonly used by veterinarians to reduce equine inflammation and provide pain relief. Bute whilst being effective does have side effects, one of them is the development of gastric ulcers in horses.
Side effects - Equine Gastric Ulcers
Bute, the most well known medication for treatment of equine pain management can have harmful side effects as well. The most prominent one is its effect on the gastrointestinal tract. Ulcer formation in the GI tract is the most common result of taking too much of Bute. Bute stops the enzymes called cyclo-oxygenases (COX-enzymes), which are requisites in the complex process of prostaglandin formations. Prostaglandins are hormones that mediate inflammation. If inhibited, products of inflammation that cause pain can also be reduced.
This makes Bute a good choice of drug to treat a variety of pain conditions in horses including colic and joint injuries. Despite the contributions of Bute to the reduction of pain and inflammation, COX-enzymes are still needed for normal functions of some organs in the body. In the case of the GI tract, the enzyme is required to initiate secretion of a protective lining found in the intestines. With continued use, this lining becomes damaged, and the horse becomes prone to ulcers.
High Doses not recommended
Prolonged use of the drug at high doses can contribute to development of gastric ulcers in horses. This does not mean that Bute should not be used to treat pain or inflammation. What is important is using it the right way as directed by your vet and only when it is highly necessary. We don’t wish to see your horse in pain, over use and high doses of an Equine Anti Inflammatory will only cause other health issues such as painful gastric ulcers. Proper management of equine anti inflammatory medication is essential to reduce ongoing health problems.